Thursday 21 September 2017

Teen's face 'melted' after taking painkiller

Bruno Waterfield in Stockholm

A Swedish teenager has grown her face back after an allergic reaction to a single paracetamol pill caused the skin to turn black and peel off.

Eva Uhlin (19) has recovered her looks after suffering an allergic reaction to the over-the-counter painkiller. The deadly condition, known as toxic epidermal necrolysis, attacked her body, causing her skin to blister, burn and scab.

During the illness skin on her chest, arms, back and stomach fell off. At one point her lips fused together.

"It felt like something was crawling around under my skin, I was in total shock -- it was like something out of a horror film," she said.

Her nightmare began as a 15-year-old when she became ill with a fever on holiday. She was told to take a paracetamol tablet but the combination of her virus and the drug led to the freak reaction.

The teenager woke up the next day to find blisters covering her face and spreading all over the rest of her body.

"It was terrifying, because at the time they didn't know what would happen to me," she said.

"When I looked in the mirror after it happened I didn't recognise myself."

After years of treatment Ms Uhlin has finally regained something close to the normal life of teenage girl. But she still has to take eye drops twice a day and is sensitive to sunlight.

Professor Folke Sjoberg, who treated Ms Uhlin, said that she had been lucky to recover. The condition strikes only one in a million but kills 40pc of sufferers. (© Daily Telegraph, London)

Irish Independent

Editors Choice

Also in World News